Jump to section
The effects of hound’s tongue on the liver have no specific treatment. If there are signs of liver failure and your horse suffers from photosensitivity (which is the skin reacting to the sunlight- much like severe sunburn) the chances for recovery are not very good. The plant has a cumulative effect meaning that the more your horse eats the toxic plant, the more toxins build up until a certain point when fatal poisoning will occur. Careful observation of the pasture and avoiding this plant is the best line of defense for your horse.
Hound’s tongue contains pyrrolizidine alkaloids and your horse is very susceptible to the toxicity of these alkaloids which cause irreversible liver damage.
General behaviour of your horse is often the giveaway to how your horse is feeling. Sudden lack of energy, reluctance to exercise, followed by more symptoms soon developing such as diarrhea and weight loss hint to more serious conditions. In all cases when your horse is showing signs of serious affliction, calling your veterinarian to pay a visit is advisable. Giving your horse a physical examination, and by discussing the daily habit and diet of your horse, it will enable them to pinpoint what the problem has been caused by.
If you suspect a certain plant like hound’s tongue, dig up a sample so you can show it to the veterinarian. Young horses or foals are curious and often experiment with new types of eating materials, so observing what is growing in your pasture or invading from over the fence line is imperative. Because hound’s tongue destroys liver tissue to a stage where the liver cannot recover, you are well advised to go down the prevention path rather than hope for a miracle cure once your horse has been affected.
The diagnostic process will include noting and evaluating the symptoms, observation of the areas affected by photosensitivity, and possible blood work to determine the level of effects on the liver known to be characteristic of hound’s tongue poisoning.
There is no known treatment for this toxic plant poisoning; the alkaloids destroy the liver which is an irreversible effect. You may be lucky if your horse has only eaten a little of the plant, it will still affect him but not quite so severely. Your veterinarian will be able to advise with medication for pain but prevention is by far the best thing to strive for. Usually, this weed is not palatable to the horse who has quality pasture to graze on. Applying herbicides to the plant can help to eradicate it but be aware that some herbicides actually change the sugars in the plant and that makes it more palatable for your horse.
Keeping your horse out of the pasture for the recommended time and more will help avoid any problems. Consulting a county weed coordinator may help you to find the right product to kill this nasty weed. Ongoing research is still being done on this plant and the effects it can impose on the unfortunate one who eats it. As new developments come through, the person to speak with is your veterinarian who keeps up with the latest advancements.
If your horse has only had a small amount of hound’s tongue, removal from the area is vital and keeping him in a stall to protect him from the sun’s rays may help. There are cases of recovery depending on how much was eaten, and if this is the case with your horse, he may have a compromised liver and may never be able to perform fully again.
Learn to identify the plants that grow within your pasture. Early detection of hound’s tongue is vital to stop the plant before it gets a hold. The main point is to avoid overgrazing, where bare patches of unprotected earth are open to this toxic pest. In the first year, it grows low to the ground in a rosette shape, but in the second year it produces a long stalk with prickly seeds that stick to everything which enables them to spread over great distances.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
© 2021 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app